Heavy Rain, Trego
- When
- August 23, 11:00 PM CST to August 24, 1:00 AM CST
- Where
- Trego County, 14.34 mi WSW of Trego Center
- Reported by
- Public
- Coordinates
- 38.790, -100.140
The rain gauge with a capacity of 8 inches was overflowing.
A slow moving thunderstorm complex produced training over a small location resulting in very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A slow moving thunderstorm complex produced training over a small location resulting in very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 5:28 PM CST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CDT THU AUG 23 2012 ...UPDATED AVIATION SECTION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 222 PM CDT THU AUG 23 2012 A WAVE IS FORMING IN CENTRAL COLORADO AS I WRITE. THIS MID LEVEL WAVE WILL MOVE EAST THIS EVENING AND ENCOUNTER A STRONG SOUTHERLY UPSLOPE FLOW OF MOISTURE. THEREFORE, THINK AN MESOSCALE CONVECTIVE SYSTEM WILL FORM IN THE VICINITY OF GLD, AND SLOWLY WORK EASTWARD TONIGHT. THEREFORE WENT WITH BAND OF 40 PERCENT POPS, ABOUT 40 TO 60 MILES WIDE MIGRATING EAST ACROSS THE CWA DURING THE NIGHT. ALSO, THERE IS SLIGHT CHANCE FOR A FEW SEVERE STORMS IN OUR NORTHWEST COUNTIES THIS EVENING AND EARLY TONIGHT, MAINLY IN THAT AREA NORTH OF SCOTT CITY TO RUSH CENTER. MENTIONED IN THE WX GRIDS POSSIBLE SEVERE WITH HEAVY RAIN AND GUSTY WINDS. THE POPS WILL INCREASE INTO 50 TO NEAR 60 PERCENT OVER OUR SOUTHEAST ZONES SOUTHEAST OF A LINE FROM HAYS TO KINSLEY TO ASHLAND. RAINFALL WILL BE SUBSTANTIAL IN THE EASTERN CWA, BUT ONLY LIGHT IN THE WEST. INCREASING LOW LEVEL MOISTURE WILL CONVERGE ALONG AND AHEAD OF THE BOUNDARY AS IT MOVES INTO THE LARNED, PRATT AND COLDWATER AREAS, MAINLY AFTER MIDNIGHT. TEMPERATURES WILL ONLY FALL SO FAR WITH THE CLOUDS AND MOISTURE MOVING THROUGH, AND SHOULD BOTTOM OUT WITH MIN TEMPS IN THE MID 60S. FRIDAY SHOULD SEE CONTINUED 40 POPS IN OUR EAST, BUT ONLY 20 POPS WEST AS THE UPPER WAVE WILL BE EAST OF OUR WESTERN ZONES BY THEN. ANOTHER WAVE WILL COME DOWN THE PIKE LATE IN THE AFTERNOON, AND POPS WILL INCREASE TO 50 PERCENT IN OUR EASTERN 2 TIERS OF COUNTIES, WITH ADDITIONAL BENEFICIAL RAIN EXPECTED. SO, WITH THAT SAID, THE MAX TEMPERATURES WILL BE DOWN CONSIDERABLY COMPARED TO TODAY, MAXING OUT NEAR 80 DEGREES IN OUR EAST AND PERHAPS TO THE UPPER 80S IN OUR WEST. WINDS ON FRIDAY SHOULD BE SOUTHEAST IN THE MORNING AND INCREASE TO 20G30MPH IN THE AFTERNOON, EAST OF A LINE FROM HAYS TO DODGE CITY TO MEADE. WEST OF THAT LINE, AFTERNOON WINDS WILL SHIFT SOUTHEAST TO EAST AS THE LEE SIDE TROUGH TRACKS EASTWARD. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 355 PM CDT THU AUG 23 2012 FRIDAY NIGHT THROUGH SATURDAY NIGHT: THIS PERIOD WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS AS A WARM AIR ADVECTION PATTERN CONTINUES ACROSS KANSAS. WITH ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC LIFT ALONG A SURFACE BOUNDARY THERE COULD BE HEAVY RAINFALL ACROSS THE REGION. THERE IS LARGE UNCERTAINTY WHERE THE LOW LEVEL/SURFACE BOUNDARIES WILL BE LOCATED. THE 12Z ECMWF ADDED UNCERTAINTY COMPARED TO THE 00Z ECMWF RUN AS THE NEW MODEL RUN STILL INDICATES THE POTENTIAL FOR MORE RAINFALL SATURDAY EVENING. THIS DIFFERS FROM THE 00Z ECMWF AS THE OLDER RUN MODEL ADVECTS DRIER AIR ACROSS THE WESTERN COUNTIES LIMITING ADDITIONAL PRECIPITATION SATURDAY EXCEPT ACROSS SC/C KANSAS. FOR NOW, SIDED WITH THE NEW ECMWF RUN AS THE 12Z GFS LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES AND OVERALL LOOKS SCIENTIFICALLY (METEOROLOGICALLY) QUESTIONABLE. REGARDLESS, THERE IS A FAIRLY GOOD TREND THAT EAST OF HIGHWAY 283 WILL BE THE IDEAL LOCATION FOR HEAVIER RAINFALL (WHERE THE STRONGEST ISENTROPIC LIFT AND LL MOISTURE WILL BE). SUNDAY AND BEYOND: IF THE ECMWF IS RIGHT THEN THE BOUNDARY WILL SINK SE OF THE REGION AND 500 HPA GEOPOTENTIAL HEIGHTS WILL INCREASE ON SUNDAY. THIS WILL FAVOR LOW LEVEL WARMING AND A DRY FORECAST. I HAVE WARMED TEMPERATURES CLOSER TO MATCH ECMWF MOS AND HIGHER THAN THE ALLBLEND SOLUTION AS MID LEVEL RIDGING CONTINUES ACROSS THE HIGH PLAINS. THIS TYPE OF SYNOPTIC PATTERN WILL ALSO FAVOR ABOVE NORMAL TEMPERATURES ACROSS SW KANSAS. WE WILL HAVE TO WATCH FOR A PATTERN CHANGE LATE NEXT WEEK AS EITHER A BACKDOOR COLD FRONT COULD WORK ITS WAY ACROSS THE REGION OR PERHAPS SOME INFLUENCE FROM ISSAC. VERY LOW CONFIDENCE EXISTS IN THIS DETERMINISTIC SOLUTION THIS FAR OUT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 623 PM CDT THU AUG 23 2012 A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA TONIGHT BRINGING THE CHANCE OF RAIN AFTER MIDNIGHT. CLOUDS WILL INCREASE AS THE NIGHT PROGRESSES BUT SHOULD STAY ABOVE 4000 FEET. THUNDERSTORMS THAT DO MOVE OVER THE TERMINALS WILL REDUCE VISIBILITIES TO AROUND 4 MILES. IT IS UNCERTAIN WHEN THESE STORMS WILL PASS OVER THE TERMINAL SO HAVE PLACED A TEMPO GROUP IN THE TAFS. WINDS WILL GENERALLY BE OUT OF THE SOUTH AT 10 TO 15 KNOTS WITH THE EXCEPTION OF AROUND CONVECTION WHERE STRONGER WINDS COULD BE POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 68 89 / 50 50 50 50 GCK 65 83 66 89 / 60 40 40 40 EHA 65 88 65 87 / 40 30 30 30 LBL 65 87 68 88 / 40 40 40 40 HYS 65 86 67 85 / 60 50 60 50 P28 67 83 70 87 / 50 50 60 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURKE LONG TERM...SUGDEN AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 AM CDT THU AUG 23 2012 KSZ030-031-043>046-061>066-074>081-084>090-240915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 415 AM CDT THU AUG 23 2012 /315 AM MDT THU AUG 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS EARLY THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, ANY DEVELOPING STORMS COULD STILL BECOME FAIRLY STRONG TO SEVERE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS IN EXCESS OF 50 MPH, NICKEL TO QUARTER SIZE HAIL, AND PERIODS OF HEAVY RAINFALL POTENTIALLY CAUSING LOW VISIBILITIES AND PONDING ON ROAD WAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. AGAIN, THE MAIN FOCUS WILL BE ON PERIODS OF HEAVY RAINFALL WITH POTENTIALLY STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...MAINLY EAST OF A GARDEN CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
2 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
The rain gauge with a capacity of 8 inches was overflowing.
Rainfall of 4.45 was reported at a location 12 miles northeast of Kalvesta.
Strong winds were also reported with the hail.
Winds were estimated to be 40 MPH while the hail was falling.
A large but dead tree was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411356, 411357, 411359, 411360, 411361.